MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC
Model Number FS0915
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2012: (b)(6) health & services.Pre-anesthesia evaluation record.History high blood pressure.Weight (b)(6) lbs., bmi 25.Surgical history: hernia repair 2005.(b)(6) 2015: (b)(6) medical center.(b)(6) md.History and physical.Referred to pmg vascular and general clinic by his primary care provider due to presence of an umbilical hernia.Patient reporting that the hernia has been getting larger over the course of several months, and patient has begun to experience increase in symptoms such as pain with certain movements and lifting.Has history of laparoscopic inguinal hernia repair a number of years previous by dr.(b)(6).Weight (b)(6) kg.Exam: abdomen soft, benign.There is a visibly obvious umbilical hernia that is incompletely reducible and tender when this is attempted.Smoking status: former smoker, 1 packs/day for 15 years.Smokeless tobacco: current user.Impression: due to presence of a symptomatic incompletely reducible umbilical hernia, open repair with placement of mesh has been recommended.Risks of bleeding, infection, mesh complications, adhesions, and abdominal scarring were discussed with the patient.Patient voiced an understanding of these risks and all questions were answered at this time.Patient would like to proceed as recommended and signed consent was obtained.(b)(6) 2015: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: incarcerated umbilical hernia.Postoperative diagnosis: incarcerated umbilical hernia.Procedure report: open repair of incarcerated umbilical hernia with placement of mesh.Assistant: (b)(6) pa-c.Anesthesia: (b)(6) md.Estimated blood loss: minimal.Specimens: none.Complications: none.Indications: mr.(b)(6) is a (b)(6) year-old gentleman with a known history of an umbilical hernia.This has been enlarging recently, becoming more painful for him.He was seen and evaluated.The patient was found to have an incarcerated tender umbilical hernia and surgical repair was recommended.Details of procedure: ¿the patient was brought to the operating room, placed on the operating table in the supine position.After induction of adequate laryngeal mask anesthesia, was sterilely prepped and draped.He was given appropriate antibiotics and kendall sleeves were placed.The procedure was begun with infiltration of local anesthesia in the periumbilical region and an infraumbilical incision was made.Bovie electrocautery was used to divide the subcutaneous tissues.The fascia was identified.The umbilicus was then bluntly encircled using finger dissection.The hernia sac was then taken off of the umbilicus, elevating the umbilicus.The hernia sac was then opened and the contents were able to be reduced using blunt and bovie electrocautery dissection.The hernia repair was then completed using a ventralex mesh patch sewn into place using interrupted 0-ethibond sutures.The mesh patch was chosen was 4.3 cm in diameter.The patient¿s wound was then irrigated, inspected for hemostasis, and closed.Interrupted 3-0 vicryl sutures were used to reattach the patient¿s umbilicus to the anterior abdominal wall and close the subdermal tissues.Sterile dressings were applied.At the conclusion of the procedure, all needle, sponge and instrument counts were reported as being correct and the patient was taken from the operating room in stable condition.¿ (b)(6) 2015: (b)(6) medical center.Implant record.Mesh ventrlx crcl.(b)(6) 2015: pmg vascular and general surgery.(b)(6) md; (b)(6) pa-c.Office notes.Abdominal pain, drainage from the umbilical site, fevers chills.Underwent open repair of incarcerated umbilical hernia with placement of mesh which was done on (b)(6) 15.Had a routine postoperative course.I saw him on (b)(6) of postop to follow-up and his wound looked fine.After that office visit patient states that he was at home and mowing his lawn.That evening he came in and noticed that he is having increased pain and some swelling of his umbilical wound along with some low-grade fevers.Was seen in the office and started on keflex for presumed cellulitis.Patient states that initially the wound became more red however it is now starting to improve slowly.Despite being on levaquin and keflex for a cystoscopy reports low-grade fevers and night chills.Overall he is tolerating general diet without any complaints of nausea or vomiting.Does not have any changes in urinary or bowel habits.At home has also treated easily with applying neosporin with a q-tip into his belly button.He also has poured alcohol and dried the belly button with a hair dryer.Weight (b)(6) lbs., bmi 25.67.Exam: abdomen soft, with hypoactive bowel sounds throughout.The periumbilical area is indurated with redness and once.The indurated area is pressed for approximately 15 cm circumferentially around the umbilicus with associated redness for approximately 170 cm.The area is warm to touch and exquisitely tender to any manipulation.Patient also has serous drainage from the umbilicus.The superior aspect of the umbilicus has dusky-appearing skin which measures approximately 3.5 cm x 3 cm.Given the exquisite tenderness i cannot examine the depth of the wound.He does not have any signs of peritonitis or any voluntary guarding.Impression: status post open repair of incarcerated umbilical hernia with placement of mesh.Abdominal wall cellulitis at the umbilical hernia site.The differential diagnosis could include mesh infection, superficial skin necrosis versus skin burn with surrounding cellulitis.Plan: given the appearance of the abdominal wall and patient¿s accompanying low-grade fevers and chills i recommend admitting the patient for intravenous antibiotic treatment.He¿ll be started on vancomycin.If the wound continues to deteriorate patient will require surgical debridement with possible excision of the hernia mesh.(b)(6) 2015: (b)(6) medical center.(b)(6) md.Radiology-ct abdomen without contrast.Indication: rule out umbilical abscess.Impression: inflammatory changes of the periumbilical fat.There is no discrete abscess.There are also inflammatory or postoperative changes of the fat in the anterior abdomen deep to the umbilicus.Marked diffuse fatty infiltration of the liver.Partially calcified lymph nodes in the periportal and peripancreatic region.This may be on the basis of old granulomatous disease.Moderately severe lumbar spondylosis with facet arthrosis l3-4, l4-5 and l5-s1.(b)(6) 2-15: (b)(6) medical center.(b)(6) pa-c; (b)(6) md.Discharge summary.Primary discharge diagnosis: cellulitis, abdominal wall.Was admitted with cellulitis of his abdominal wall.Ct scan of abdomen was done which showed no evidence of distinct abscesses formation.Does have a lot of inflammation around the umbilicus.A culture of the aspirate was sent out which grew methicillin-resistant staph aureus sensitive to clindamycin.This morning patient was alert and oriented.Tolerating general diet.Has not had any fevers since being admitted.Has tolerated iv vancomycin without any complaints.On the wound overall looks much better.It is less red and less edematous.Patient will therefore be discharged with oral clindamycin for 2 weeks.Exam: abdomen soft, nontender, normal bowel sounds.Wound: the umbilical wound is less red and less indurated.There is no active drainage from the umbilicus.(b)(6) 2017: (b)(6) medical center.(b)(6) pa-c; (b)(6) md.History and physical.Returns to office with complaints of approximately 2 weeks of drainage from the umbilical hernia repair site.Had an umbilical hernia repaired by dr.(b)(6) on (b)(6) 2015.The hernia was repaired with a 4.3 cm ventral x mesh.Postoperatively patient developed cellulitis at the umbilical hernia incision and was admitted for iv antibiotic treatment.Patient failed outpatient oral antibiotics and was admitted (b)(6) 2015.At that time patient grew methicillin resistant staphylococcus aureus from his wound and eventually patient was discharged home with clindamycin.Had ongoing drainage from his wound and a repeat culture was done in (b)(6) 2015 which showed staph aureus as well as enterococcus faecalis.Given the sensitivity profile patient was placed on oral linezolid.He completed a 10 day course which seems to have resolved.He has been doing well since until approximately 2 weeks ago when he started recurrent drainage from his umbilical incision.Has been keeping this area clean.Denies any fevers or chills.Denies any changes in bowel habits.Denies smoking.Has history of chronic neck pain as well as joint pain from multiple previous operations.Weight (b)(6) kg, bmi 25.64.Exam: abdomen soft, non distended and nontender.Bowel sounds are normoactive.There is no guarding.The umbilical incision is healed well.At the base of the umbilicus patient has a chronic drainage sinus at the 6:00 position with hyperactive granulation tissue.There was scant amount of clear serous drainage.This area was probed with a q-tip and there is no significant tracking.I was able to express some serous fluid from this tract.Skin: the umbilical wound has a chronic drainage sinus at the 6:00 position likely from infected hernia mesh.History of gastroesophageal reflux disease.Impression/plan: infected umbilical hernia mesh.Excision of mesh with umbilectomy was recommended especially given history of recurrent infection.Risks benefits alternatives of procedure were discussed with the patient.Specifically i discussed risk of recurrent hernia and injury to bowel.Patient understands the risks and wishes to proceed.(b)(6) 2017: (b)(6) medical center.(b)(6) md.Anesthesia evaluation.Asa 2.Implant procedure: umbilectomy.Excision infected abdominal wall mesh.Implant: gore® bio-a® tissue reinforcement [fs0915/15380708, 9 x 15 cm] implant date: (b)(6) 2017 (same day surgery) (b)(6) 2017: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: chronic infection, abdominal wall mesh.Postoperative diagnosis: chronic infection, abdominal wall mesh.Assistant: (b)(6).Anesthesia: (b)(6) md.Estimated blood loss: minimal.Specimens: umbilicus with underlying abdominal mesh.Complications: none.Indications: mr.(b)(6) is a (b)(6) year-old gentleman with a past medical history of umbilical hernia repair approximately 2-1/2 years ago.The patient¿s postoperative course was complicated by wound infection, which was treated with iv and oral antibiotics with resolution of his wound infection.Approximately a month ago, however, the patient developed a draining sinus in his umbilicus.Surgical excision of his umbilicus as well as the underlying abdominal wall mesh was recommended for him.Details of procedure: ¿the patient was brought to the operating room and placed on the operating table in the supine position.After induction of adequate laryngeal mask anesthesia, the patient was sterilely prepped and draped.Preoperatively, he was given appropriate antibiotics and kendall sleeves were placed as well.The procedure was begun with infiltration of local anesthesia in the area surrounding the umbilicus, and a transverse elliptical incision was made surrounding his umbilicus.Bovie electrocautery was used to divide the subcutaneous tissue down to the level of the patient¿s anterior rectus sheath and the anterior fascia.The soft tissue was then dissected in towards the draining sinus, which was identified.The umbilicus and underlying tissue wedge was then excised and removed from the field.The draining sinus was used to enter the peritoneal space and blunt bovie electrocautery and sharp dissection were all then used to remove the underlying mesh, which had been placed during the patient¿s previous hernia repair.The fascial edges were also sharply debrided.This left a 3 cm diameter abdominal wall mesh defect.It my judgement, this was unable to be closed primarily with too much tension and would be prone to herniation and therefore elected to reinforce this with bio-a poly synthetic mesh for tissue reinforcement.A 7 cm circular piece was fashioned and placed within the abdominal cavity.This was then tacked into place on the internal portion of the patient¿s defect using interrupted 0 pds sutures using the double crown method.This was able to pull the patient¿s defect much smaller and without tension.The patient¿s wound was then copiously irrigated, inspected for hemostasis, and closed.Interrupted 2-0 vicryl sutures were used to close the subdermal fatty tissues and surgical staples were placed in the skin.The wound was then dressed with a prevena wound vac device.At the conclusion of the procedure, all needle, sponge and instrument counts were reported as being correct and the patient was taken from the operating room in stable condition.¿ (b)(6) 2017: (b)(6) medical center.Implant sticker.Gore® bio-a® tissue reinforcement.Ref: (b)(4).Sn: (b)(4).Expires: 2019-07-31.(b)(6) 2017: (b)(6) medical center.Implant record.Mesh bio-a hern 9 x 15 cm.Log: 970941.Model number: (b)(4).Serial number: (b)(4).Expiration date: 7/31/2019.Manufacturer: wl gore and associates.The records confirm a gore® bio-a® tissue reinforcement (fs0915/ 15380708) was implanted during the procedure.Relevant medical information: (b)(6) 2017: (b)(6) medical center.(b)(6) , md.Radiology-ct abdomen/pelvis with contrast.Indication: post op abscess.Findings: there are multiple abnormally dilated loops of small bowel in a configuration consistent with a small bowel obstruction secondary to a small bowel loop seen extending into a ventral hernia which appears to extend through a previously repaired hernia with a mesh in place.The small bowel loop within the hernia demonstrates significantly thickened walls with a small amount of adjacent free fluid and is likely incarcerated.Impression: there are multiple abnormally dilated loops of small bowel in a configuration consistent with a small bowel obstruction secondary to a small bowel loop seen extending into a ventral hernia which demonstrates significantly thickened walls with a small amount of adjacent free fluid and is likely incarcerated.These findings were relayed to the emergency room by overnight reader.(b)(6) 2017: (b)(6) medical center.(b)(6) md.History and physical.Over the last 8-12 hours patient has had increasing abdominal pain and presented to the emergency department and had an evaluation consistent with recurrent incarcerated hernia.Weight (b)(6) kg, bmi 25.68.Exam: abdominal: there is tenderness.There is guarding.Overlying the hernia repair transverse staples there is fullness and tenderness with little bit of redness and some bruising.Ct scan was reviewed demonstrating a loop of small bowel coming from the inferior aspect of the repair with a buckle within the subcutaneous tissue.Impression/plan: recurrent incarcerated hernia in the presence of mesh.Urgent hernia repair with evaluation of small bowel.(b)(6) 2017: (b)(6) medical center.(b)(6) md.Anesthesia evaluation.Asa 2e.Explant procedure: primary ventral hernia repair.Explant date: (b)(6) 2017 (hospitalization (b)(6) 2017) (b)(6) 2017: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia with failure of bio-a mesh.Assistant: (b)(6) pa-c.An assistant was required due to the complexity of the procedure.Anesthesia: general anesthesia by (b)(6) md.Estimated blood loss: minimal.Urine output: none.Complications: none apparent.Indications: mr.(b)(6) is a (b)(6) year-old male who had a hernia repair in 2015.This was complicated by infection.He was treated with antibiotics and did well for 2 years and then had a graft infection and then had to be explanted and was repaired utilizing a bio-a mesh about 2 weeks ago.He then presented this morning with incarcerated hernia.Operative findings: the bio-a mesh was severely degraded and had zero strength.There was a small bowel loop within the surgical wound that did not appear in any way strangulated or jeopardized.There was some turbid fluid present, which was sent for culture.We also sent some of the bio-a mesh for pathology as a fresh specimen.Procedure in detail: ¿the patient was seen preoperatively and a full parq had been performed.He was transferred to the operative suite and general anesthesia was induced.The abdomen was the prepped and draped in the usual sterile fashion.We then removed his staples.We then opened up his incision bluntly.There was obvious small bowel in the wound.We then dissected around the small bowel with the flimsy adhesions that were present and identified that the bio-a mesh had completely failed and the bowel torn right through the middle of that.There was a fairly large adherent section of the bio-a mesh in the left upper aspect of the wound, which was relatively intact.This was highly adherent to the omentum and attempts to remove it were rather piecemeal, therefore, a fairly decent segment of that was left.We removed a bunch of useless sutures that had been attached to the mesh.We irrigated the wound and the abdomen after taking a culture.We then placed 5 or 6 interrupted 0 pds sutures to close the defect, which was approximately 3 cm wide.It appeared to be a fairly reasonable repair and i did not want to place a new mesh, given the possibility of infection.We then irrigated the abdomen and placed a deeper layer of 3-0 monocryl suture and then closed the skin with skin staples.We then placed a prevena wound vac.She [sic] tolerated the procedure well, was extubated, and transferred to the postanesthesia care unit in satisfactory condition.¿ it should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2017 whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of torn gore mesh, previous gore mesh was found severely degraded and had zero strength, primary repair of recurrent incarcerated ventral hernia defect, adhesions.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without bio-a.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, migration, contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® BIO-A® TISSUE REINFORCEMENT
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11171595
Report Number3003910212-2021-01147
Device Sequence Number3966673
Product Code FTL
UDI-Device Identifier00733132605422
UDI-Public00733132605422
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K033671
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Model NumberFS0915
Device Catalogue NumberFS0915
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/18/2020
Supplement Date Received by Manufacturer02/22/2021
02/22/2021
Initial Report FDA Received Date01/14/2021
Supplement Report FDA Received Date04/05/2021
06/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/16/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale
Patient Weight91 KG